Alabama, 2003

Tornado and Hail in Alabama, March 19, 2003

March 19, 2003 · NWS HUN · 4 events in 3 counties and zones

3 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 19, 11:45 AM CST, 42 minutes earlier.

Area forecast discussion, Mar 19, 11:45 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1145 AM CST WED MAR 19 2003

WILL DO A QUICK UPDATE TO INCLUDE NEW TORNADO WATCH FOR EXTREME
NORTHERN ALABAMA COUNTIES OF MARSHALL...JACKSON AND DEKALB FOR THE
HUNTSVILLE CWA.

STORMS ARE NOW GETTING STRONGER DUE TO AFTERNOON HEATING AND STRONG
UPPER/LOWER LEVEL DYNAMICS OVER ALABAMA. WILL KEEP LOW POPS IN
FCST FOR 1ST PERIOD FOR WRN COUNTIES FOR AFTERNOON TSRA.

ZONES OUT BY NOON.

.HUN...TORNADO WATCH FOR DEKALB...JACKSON...MARSHALL COUNTIES TILL 6
PM.

SHUMWAY
Hazardous weather outlook, Mar 19, 12:06 PM CST, 21 minutes before
ALZ001>010-016-200300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1206 PM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

TORNADO WATCH FOR THE FOLLOWING NORTHERN ALABAMA COUNTIES UNTIL 6
PM...

MARSHALL...DEKALB...AND JACKSON.

VERY STRONG UPPER LEVEL WINDS WILL COMBINE WITH AN UNSTABLE
ATMOSPHERE TO PRODUCE THE CHANCE OF SEVERE THUNDERSTORMS WITH
ISOLATED TORNADOES POSSIBLE. THE THREAT OF SEVERE WEATHER WILL END
BETWEEN 2 AND 3 PM OVER THE WATCH AREA.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER ON THURSDAY MAINLY OVER
EXTREME NORTHEAST ALABAMA. ANY THUNDERSTORMS THAT DO DEVELOP IN
THIS AREA WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE
HAIL.

THE REMAINDER OF THE PERIOD SHOULD BE MAINLY DRY AND SEASONABLE WITH
JUST A LOW CHANCE OF RAIN ON MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICIALS OR
THE NATIONAL WEATHER SERVICE.

SHUMWAY

In the hours before

Special weather statement, Mar 19, 9:37 AM CST, 2 hours 50 minutes before
ALZ006-008>010-191730-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
937 AM CST WED MAR 19 2003

...STRONG THUNDERSTORMS MOVING THROUGH NORTHEAST ALABAMA...

A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST OVER THE AREA THROUGH
NOONTIME. ISOLATED CELLS WITHIN THIS LINE HAVE THE POTENTIAL TO
PRODUCE TORNADOES...DAMAGING WINDS...AND HAIL.

THERE WERE SEVERAL REPORTS OF FUNNEL CLOUDS AND HAIL IN MADISON
COUNTY BETWEEN 830 AM AND 930 AM.

STAY TUNED TO YOUR WEATHER RADIO OR OTHER MEDIA FOR UPDATES AND
POSSIBLE WARNINGS.

SCHAUB
Special weather statement, Mar 19, 9:52 AM CST, 2 hours 35 minutes before
ALZ007-016-191730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
952 AM CST WED MAR 19 2003

...TORNADO WATCH CONTINUES UNTIL NOONTIME FOR MADISON...JACKSON...
DE KALB...AND MARSHALL COUNTIES...
...TORNADO WATCH CANCELED FOR MORGAN AND CULLMAN COUNTIES...

A LINE OF STRONG THUNDERSTORMS...THAT PROMPTED A TORNADO WATCH FOR
MUCH OF NORTHEAST ALABAMA...HAS MOVED EAST OF MORGAN AND MARSHALL
COUNTIES. THEREFORE...THE WATCH IS CANCELED FOR THOSE COUNTIES.

THE TORNADO WATCH REMAINS IN EFFECT UNTIL NOONTIME FOR
MADISON...JACKSON...DE KALB...AND MARSHALL COUNTIES.

SCHAUB
Local storm report, Mar 19, 11:36 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1136 AM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    2W SCOTTSBORO             AL   60 MPH NON-TSTM WIND
03/19/03   JACKSON                        TWO RADIO TOWERS BLOWN
                                          DOWN ON JULY MOUNTAIN.
                                          REPORTED BY SKYWARN
                                          SPOTTER.

0755 AM    DECATUR                   AL   60 MPH NON-TSTM WIND
03/19/03   MORGAN                         TWO TREES BLOWN DOWN.
                                          REPORTED BY LOCAL
                                          NEWSPAPER.

0910 AM    HUNTSVILLE                AL   0.75 IN HAIL
03/19/03   MADISON                        DIME SIZE HAIL REPORTED
                                          BY EMERGENCY MANAGEMENT.

0915 AM    HAZEL GREEN               AL   WIND DAMAGE
03/19/03   MADISON                        A MOBILE HOME
                                          OVERTURNED. REPORTED BY
                                          CHANNEL 48 TO NWS.

0915 AM    2N TONEY                  AL   TORNADO
03/19/03   MADISON                        F0 TORNADO. FEW TREES
                                          DOWN AND TWISTED.
                                          SURVEYED BY NWS.

0920 AM    2NW HAZEL GREEN           AL   WIND DAMAGE
03/19/03   MADISON                        A LARGE STREET SIGN AND
                                          POWER LINES DOWN.
                                          REPORTED BY NWS
                                          EMPLOYEE.

0945 AM    1W SCOTTSBORO             AL   WIND DAMAGE
03/19/03   JACKSON                        LARGE CEL PHONE TOWER
                                          BLOWN DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0955 AM    CLAYSVILLE                AL   WIND DAMAGE
03/19/03   MARSHALL                       LARGE TREE AND SMALL
                                          LIMBS DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

1040 AM    NEW MARKET                AL   0.75 IN HAIL
03/19/03   MADISON                        DIME SIZE HAIL REPORTED
                                          BY SKYWARN SPOTTER.

1050 AM    5NE HUNTSVILLE            AL   0.75 IN HAIL
03/19/03   MADISON                        DIME SIZE HAIL AT BUCK
                                          HORN HIGH SCHOOL.
                                          REPORTED BY CHANNEL 48.

1100 AM    PRINCETON                 AL   0.75 IN HAIL
03/19/03   JACKSON                        DIME SIZE HAIL REPORTED
                                          BY CHANNEL 48.

1110 AM    NEW MARKET                AL   0.88 IN HAIL
03/19/03   MADISON                        NICKEL SIZE HAIL REPORTED
                                          BY CHANNEL 48.
Local storm report, Mar 19, 11:37 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1137 AM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    2W SCOTTSBORO             AL   60 MPH NON-TSTM WIND
03/19/03   JACKSON                        TWO RADIO TOWERS BLOWN
                                          DOWN ON JULY MOUNTAIN.
                                          REPORTED BY SKYWARN
                                          SPOTTER.

0755 AM    DECATUR                   AL   60 MPH NON-TSTM WIND
03/19/03   MORGAN                         TWO TREES BLOWN DOWN.
                                          REPORTED BY LOCAL
                                          NEWSPAPER.

0910 AM    HUNTSVILLE                AL   0.75 IN HAIL
03/19/03   MADISON                        DIME SIZE HAIL REPORTED
                                          BY EMERGENCY MANAGEMENT.

0915 AM    HAZEL GREEN               AL   WIND DAMAGE
03/19/03   MADISON                        A MOBILE HOME
                                          OVERTURNED. REPORTED BY
                                          CHANNEL 48 TO NWS.

0915 AM    2N TONEY                  AL   TORNADO
03/19/03   MADISON                        F0 TORNADO. FEW TREES
                                          DOWN AND TWISTED.
                                          SURVEYED BY NWS.

0920 AM    2NW HAZEL GREEN           AL   WIND DAMAGE
03/19/03   MADISON                        A LARGE STREET SIGN AND
                                          POWER LINES DOWN.
                                          REPORTED BY NWS
                                          EMPLOYEE.

0945 AM    1W SCOTTSBORO             AL   WIND DAMAGE
03/19/03   JACKSON                        LARGE CEL PHONE TOWER
                                          BLOWN DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0955 AM    CLAYSVILLE                AL   WIND DAMAGE
03/19/03   MARSHALL                       LARGE TREE AND SMALL
                                          LIMBS DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

1040 AM    NEW MARKET                AL   0.75 IN HAIL
03/19/03   MADISON                        DIME SIZE HAIL REPORTED
                                          BY SKYWARN SPOTTER.

1050 AM    5NE HUNTSVILLE            AL   0.75 IN HAIL
03/19/03   MADISON                        DIME SIZE HAIL AT BUCK
                                          HORN HIGH SCHOOL.
                                          REPORTED BY CHANNEL 48.

1100 AM    PRINCETON                 AL   0.75 IN HAIL
03/19/03   JACKSON                        DIME SIZE HAIL REPORTED
                                          BY CHANNEL 48.

1110 AM    NEW MARKET                AL   0.88 IN HAIL
03/19/03   MADISON                        NICKEL SIZE HAIL REPORTED
                                          BY CHANNEL 48.
Special weather statement, Mar 19, 11:48 AM CST, 39 minutes before
ALZ008>010-192000-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1148 AM CST WED MAR 19 2003

...STRONG THUNDERSTORMS AFFECTING FAR NORTHEAST ALABAMA...

A LINE OF STRONG THUNDERSTORMS...MOVING VERY SLOWLY EAST...
WILL CONTINUE TO THREATEN THE AREA WITH SEVERE WEATHER INTO THE
AFTERNOON HOURS. ISOLATED CELLS WITHIN THIS LINE HAVE THE POTENTIAL
TO PRODUCE TORNADOES...DAMAGING WINDS...AND HAIL.

THERE WERE SEVERAL REPORTS OF FUNNEL CLOUDS...HAIL...AND DAMAGING
WINDS IN NORTHEAST ALABAMA THIS MORNING...INCLUDING A SMALL
TORNADO NEAR TONEY IN MADISON COUNTY.

STAY TUNED TO YOUR WEATHER RADIO OR OTHER MEDIA FOR UPDATES AND
POSSIBLE WARNINGS.

SCHAUB

The radar

The Northeast Alabama radar (KHTX), 73 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Marshall

When
March 19, 12:27 PM CST
Where
Marshall County, 2 mi NE of Albertville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.283, -86.200

penny size hail reported.

Hail, Marshall

When
March 19, 12:38 PM CST
Where
Marshall County, 7 mi NE of Albertville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.333, -86.133

penny size hail reported.

Hail, Dekalb

When
March 19, 12:45 PM CST
Where
Dekalb County, Grove Oak
Measured
1.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.433, -86.050

Ping pong size hail reported.

Tornado, Jackson

When
March 19, 12:49 PM CST to 1:00 PM CST
Where
Jackson County, Section
Rating
F1
Path length
0.5 mi
Path width
30 yd
Reported by
EMERGENCY MANAGER
Coordinates
34.583, -85.983

F1 tornado (80 mph) winds with several trees snapped and two homes with minor roof damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyThe tornado archive for Alabama, 2003Warnings in Alabama, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350443, 5350444, 5350445, 5350446.